Ablations and Warfarin

Hi all,

I've noticed in quite a few posts that many people are going on Warfarin pre ablation.

Is this always the case? If so why, if the NOAC's are doing the same job? I'm currently on Rivaroxaban. Also, I had my treadmill test today which may need to be redone, as the Bisoprolol I'm on stopped my heart going over 125bpm. (Shame it doesn't do that when I go into AF, lol). We abandoned it at the 9 minute mark.

Thanks again, everyone. Enjoy the rest of the week


13 Replies

  • Hi Nigel...... the drug you are on is ok.....they will more than likely leave you on Rivaroxaban. its just one of the new drugs they are using for anti coag these days.... I stayed on it for 8 months all up 3 months before my ablation and 5 months post...until about a month ago then my EP said your not going to need it any longer....But my GP put me back on Aspirin about 3 weeks ago as she said she would rather me have some anti coag....even though the research says it doesn't do much to cover for stoke these days....

    all the best


  • Aspirin does nothing! You're simply risking bleeds for no gain. Your GP should know that. Change your GP before she puts you in further harms way.

    Ablation is not a cure for AF and, without the rivaroxaban, you remain 5 times more likely to have a stroke than someone with a similar profile to yourself but without the condition.

    Sorry to rain on your parade and it's up to you of course...

  • That's two of us feel that way.


  • I will speak to a new GP when I go visit next time in a few weeks....I have also just worked out I may have an allergy to Aspirin after all this time on it...I am on nothing at the moment......I am seeing the EP again in 2 weeks will re question him about taking me off rivaroxaban too....thanks for your comments I am confused about this as he says I am not benefiting being on an anti coag now....


  • There may be a valid reason why he says that you would not benefit from being on an anti-coagulant Missey. But you should be told why that is and not only should you fully understand the reason, it needs to be a darn good one!

  • Hi. I also have had to change from one of these new anti-coags to warfarin prior to my ablation end of this month. Dont know anything about the drug you were on but I was told by my EP that the reason I had to change was because they could control bleeding if you are on warfarin with injections of vit.k but there was no antidote for excessive bleeding on the others!! So Im now on warfarin rightly or wrongly we have to trust our specialists I suppose . Good luck

  • I was changed to warfarin from a NOAC before ablation and in the week I was not anti coagulated developed a clot so ablation delayed by 6 mths. Cant wait to get back on a NOAC

  • I was on Apixaban before and have had to change over so as to have an ablation. Where I live the anti-coagulation clinic said that they always overlap so that you are protected 100% of the time. So on a Monday morning had initial INR test (prick) which was 1.2 and then told to take both Apixaban and Warfarin. Went back on Friday am for next blood test and as INR was 3.1 was told to stop Apixaban. I do not know if this is their policy for the other NOACs.

  • In trials, dabigatran (one of the NOACs) was shown to be not as effective as warfarin in ablations, see:


    Microthromboemboli (i.e. small clots) were found in just 10% of warfarin patients after an ablation compared with 26.7% in dabigatran patients.

  • Mark, many thanks for this link. It's excellent information for those of us taking dabigatran .

  • Thanks for your comments everyone. Obviously I'll discuss it with my EP when that parts sorted and I'll feed back


  • Sorry it's a bit late, I'm on Apixaban and was told to stop taking it the day before my ablation as it takes 24 hours to get out of your system. Then when I checked into the hospital later that day they gave me a stomach injection of something instead of the Apixaban (worse than the ablation) and then back on my Apixaban the next day following my ablation.

  • Hi Fyldwhite,

    Please don't apologise. That's what I'm hoping they'll do with me and it does make perfect sense. Thank you

You may also like...